Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 83, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 20, 1996, 2:31 PM EDT for Brevard County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1996, 2:31 PM EDT (18:31 UTC)
- Expired
- Jun 20, 1996, 3:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2134 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 201831 SVRMLB FLC009-201930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 231 PM EDT THU JUN 20 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 230 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM OVER MERRITT ISLAND. THIS STORM WILL REMAIN NEAR STATIONARY IN THE CENTRAL BREVARD AREA THROUGH 330 PM THIS AFTERNOON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTIO|N MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:44 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 20, 9:44 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 930 AM EDT THU JUN 20 1996 MORNING SOUNDINGS MOIST AND UNSTABLE SIMILAR TO WEDNESDAY. IN FACT...MIDLEVEL TEMPS ARE SLIGHTLY COOLER THAN 24 HOURS AGO AT XMR. NUMEROUS TRW ALREADY FIRING ALONG WEST COAST AND WORKING EASTWARD. EXPECTED COLLISION BETWEEN WEST COAST SEA BREEZE/CONVECTIVE OUTFLOWS AND EAST COAST CONVERGENCE ZONE SHOULD LEAD TO ENHANCED TRW/RAINFALL ACROSS COASTAL COUNTIES BY LATE AFTERNOON. SPRATT
In the hours before
Special weather statement, Jun 20, 10:50 AM EDT, 3 hours 41 minutes before
FLZ041-044>047-053-054-058-059-064-501-201630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT THU JUN 20 1996 ...SCATTERED STRONG THUNDERSTORMS LIKELY AGAIN THIS AFTERNOON AND EVENING... ABUNDANT MOISTURE AND MODERATE INSTABILITY WILL COMBINE WITH COLDER THAN NORMAL TEMPERATURES AT MID LEVELS TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON. A FEW STRONG THUNDERSTORMS ARE LIKELY...ESPECIALLY ACROSS THE EAST COASTAL COUNTIES...WHERE STORMS MOVING NORTHEAST WILL COLLIDE WITH THE EAST COAST SEA BREEZE. NUMEROUS FUNNEL CLOUDS HAVE BEEN REPORTED WITH STORMS IN WEST CENTRAL FLORIDA THIS MORNING...AND WILL BE POSSIBLE ACROSS EAST CENTRAL COUNTIES THIS AFTERNOON. A BRIEF TORNADO TOUCHDOWN CANNOT BE RULED OUT AS STORMS INTERACT THIS AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS NEAR THE COAST DURING THE AFTERNOON WILL BE CAPABLE OF HAIL AND DAMAGING WIND GUSTS. RAINFALL RATES OF 2 INCHES PER HOUR WILL ALSO PRODUCE LOCALIZED FLOODING OF URBAN AND LOW LYING AREAS. ALL THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING FLORIDA'S NUMBER ONE THREAT...DEADLY CLOUD TO GROUND LIGHTNING. DURING THE LAST WEEK...SEVERAL PEOPLE HAVE BEEN STRUCK BY LIGHTNING IN EAST CENTRAL FLORIDA. REMEMBER...IF YOU HEAR THUNDER OR SEE STORMS DEVELOPING... SEEK SHELTER INSIDE A BUILDING OR IN AN AUTOMOBILE. MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE OFFSHORE THE PENINSULA DURING THE AFTERNOON AND EARLY EVENING. A FEW STRONG STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS...LOCALLY ROUGH SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO BE POSSIBLE...ESPECIALLY ALONG THE INTRACOASTAL WATERS OF BREVARD COUNTY. SPRATT
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.